Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 63, NWS Quad Cities, IA

May 20, 1998Keokuk County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 20, 1998, 11:51 AM CDT for Keokuk County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1998, 11:51 AM CDT (16:51 UTC)
Expired
May 20, 1998, 12:25 PM CDT
In force
34 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2431 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WUUS1 KMLI 201652 RRA
SVRMLI
IAC107-201725-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1151 AM CDT WED MAY 20 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEOKUK COUNTY IN SOUTHEASTERN IOWA

* UNTIL 1225 PM CDT

* AT 1149 AM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16
  MILES NORTH OF OTTUMWA OR 6 MILES WEST OF HAYESVILLE MOVING
  SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SIGOURNEY                                  AROUND 1155 AM CDT
  HAYESVILLE                                 AROUND 1150 AM CDT
  HEDRICK                                    AROUND 1155 AM CDT
  SIGOURNEY IOWA AIRPORT                     AROUND 1155 AM CDT
  MARTINSBURG                                AROUND 1155 AM CDT
  LANCASTER                                  AROUND 1155 AM CDT

DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:53 AM CDT, 9 hours 58 minutes earlier.

Area forecast discussion, May 20, 1:53 AM CDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
153 AM CDT WED MAY 20 1998

INSTABILITY IN VCNTY OF STATIONARY FNT FM NRN MO INTO CNTRL IL WARRANTS
CHC POPS FOR SRN TWO ROWS OF COUNTIES TODAY. WK HI PRES NOSING IN FM
DAKOTAS SHOULD KEEP RMNDR OF FA DRY. NO SHORTAGE OF MID AND HIGH LEVEL
CLOUDINESS AS STEERING WNDS ADVECT CONVECTIVE DEBRIS EWRD. NE WNDS AT
SFC TO SLOWLY CHIP AWAY AT LOW LEVEL MOISTURE THROUGHOUT DAY...
PROVIDING RELIEF FM THE STICKY CONDITIONS OF LT... ESP NORTH OF I-80.

CID 79/00  DBQ 78/00  MLI 83/10  BRL 81/30

TPH

In the hours before

Local storm report, May 20, 9:17 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 AM CDT WED MAY 20 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0845 AM    KEOKUK                    IA   61 MPH WIND GUST
05/20/98   LEE                            REPORTED BY AWOS
Local storm report, May 20, 9:17 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 AM CDT WED MAY 20 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0845 AM    KEOKUK                    IA   61 MPH WIND GUST
05/20/98   LEE                            REPORTED BY AWOS
Local storm report, May 20, 9:22 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 AM CDT WED MAY 20 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0845 AM    KEOKUK                    IA   1.00 INCH HAIL
05/20/98   LEE
Local storm report, May 20, 9:22 AM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 AM CDT WED MAY 20 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0845 AM    KEOKUK                    IA   1.00 INCH HAIL
05/20/98   LEE
Local storm report, May 20, 9:38 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 AM CDT WED MAY 20 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0855 AM    WARSAW                    IL   WIND DAMAGE
05/20/98   HANCOCK                        TREES DOWN
Local storm report, May 20, 9:38 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 AM CDT WED MAY 20 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0855 AM    WARSAW                    IL   WIND DAMAGE
05/20/98   HANCOCK                        TREES DOWN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:50 AM CDTSevere Thunderstorm WarningDVNLee45 min
May 20, 11:45 AM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.